Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

How should a patient collect a midstream urine sample?

  1. APass the first part into the toilet, then catch the middle part in the pot
  2. BCollect urine from the toilet bowl after passing it
  3. CCollect the very first part of the stream in the pot, then pass the rest into the toilet
  4. DCollect the last few drops after the bladder is empty
2.Nursing fundamentalsHard

When is a "clean" (non-sterile) technique acceptable instead of an aseptic technique?

  1. AFor dressing a fresh surgical wound in theatre, provided that non-sterile gloves are worn throughout
  2. BFor inserting a urinary catheter
  3. CFor procedures that do not enter sterile body areas, such as giving an oral medicine
  4. DFor inserting a central venous catheter
3.Clinical nursingMedium

What is one advantage of a direct oral anticoagulant (DOAC) such as apixaban compared with warfarin?

  1. AIt does not need routine INR monitoring
  2. BIt has no risk of bleeding
  3. CIt is safe in all patients with severe kidney failure
  4. DIt never interacts with other drugs
4.Clinical nursingHard

An older patient with delirium is trying to leave the ward at night, saying he must go home. What is the best initial approach?

  1. AGive a sedative straight away without a prescription
  2. BPhysically restrain him in bed until the morning so that he cannot fall
  3. CLet him leave, because adults can always do as they wish whatever their state
  4. DCalmly reassure and redirect him while the team assesses his capacity and safety
5.Arterial blood gas interpretationMedium
pH7.357.457.24PaCO₂mmHg354543HCO₃⁻mmol/L222618uncompensatedpartially compensatedfully compensated

A practice arterial blood gas shows pH 7.24, PaCO₂ 43 mmHg (5.7 kPa) and HCO₃⁻ 18 mmol/L. The primary disorder is metabolic acidosis. How far is it compensated? Click your answer.

pH 7.24PaCO₂ 43 mmHg (5.7 kPa)HCO₃⁻ 18 mmol/L
  1. 1uncompensated
  2. 2partially compensated
  3. 3fully compensated
6.Arterial blood gas interpretationHard
pH7.357.457.22PaCO₂mmHg354535HCO₃⁻mmol/L222614appropriate compensationadded respiratory acidosisadded respiratory alkalosis

A practice gas shows a metabolic acidosis: pH 7.22, PaCO₂ 35 mmHg (4.7 kPa), HCO₃⁻ 14 mmol/L. Compare the measured PaCO₂ with Winter’s formula. Click your interpretation.

pH 7.22PaCO₂ 35 mmHg (4.7 kPa)HCO₃⁻ 14 mmol/L
  1. 1appropriate compensation
  2. 2added respiratory acidosis
  3. 3added respiratory alkalosis
7.Clinical assessment scoresMedium
mildmoderatesevere

Practice exercise (made-up values, not clinical guidance). A practice patient after a head injury does not open the eyes at all, makes no sounds and shows as the best motor response: no movement at all. Work out the GCS and classify the head injury by it. Click your answer.

  1. 1mild
  2. 2moderate
  3. 3severe
8.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 32/min, SpO₂ 96% on room air, blood pressure 112/68 mmHg, pulse 70/min, alert, temperature 37.9 °C. Which clinical risk group does the patient fall into? Click it.

RR 32SpO₂ 96%airSBP 112HR 70AT 37.9 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
9.Enteral & parenteral nutrition calculationsMedium
68 g/L1.8 g/kg/day85 mL/h90 kg20 h/dayΔP = ? g

Practice exercise (made-up values, not clinical guidance). A 90 kg patient needs 1.8 g of protein per kg a day. The tube feed contains 68 g of protein per litre and runs at 85 mL/h for 20 hours a day. How many grams of extra protein ΔP a day are still needed? Round to one decimal place.

90 kg1.8 g/kg/day68 g/L85 mL/h · 20 h
ΔP = g/day
10.Enteral & parenteral nutrition calculationsHard
24 hdextrose 17.5%1200 mLamino acids 6%1200 mLlipid 10%500 mL · 1.1 kcal/mLdextrose 3.4 kcal/gamino acids 4 kcal/gE = ? kcal

Practice exercise (made-up values, not clinical guidance). Over 24 hours a patient receives 1200 mL of parenteral nutrition with final concentrations of 17.5% dextrose and 6% amino acids, plus 500 mL of 10% lipid emulsion (1.1 kcal/mL). Find the total energy E the patient receives in kcal per day. Round to the nearest whole number.

1200 mLdextrose 17.5%amino acids 6%lipid 500 mL · 1.1 kcal/mL
E = kcal/day
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

Measure the QT interval on this lead II strip, in seconds.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
QT = s
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mV

This lead II strip shows an AV block, so the atria and the ventricles beat at different rates. The QRS complexes are regular: find the ventricular rate in beats per minute (1500 method, whole number).

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
ventricular rate = bpm
13.Prioritization & delegationMedium

A nurse teaches a patient who uses home oxygen. Which statement shows a need for further teaching?

  1. A“I will not use oil-based creams on my face.”
  2. B“My husband can smoke in my room if the window is open.”
  3. C“I will keep the oxygen away from the gas stove.”
  4. D“I will put up no-smoking signs at the front door and in my room.”
14.Prioritization & delegationHard

In an emergency department, which patient should go straight to a treatment room?

  1. AA 30-year-old with a sore throat for two days and a temperature of 38.0 °C
  2. BA 60-year-old with chest pressure, sweating and nausea for 20 minutes
  3. CA 45-year-old asking for a repeat prescription
  4. DA 25-year-old with a sprained wrist and normal vital signs
15.Infection control & patient safetyMedium

Before a blood transfusion is started, which check is required?

  1. AOne nurse checks the blood product against the order at the nurses’ station
  2. BThe patient signs the blood bag label to confirm their name before it is hung
  3. CThe patient’s identity is checked against the blood product and its paperwork at the bedside
  4. DThe nurse checks only that the bag number matches the order
16.Infection control & patient safetyHard

A nurse often skips barcode scanning to save time, as many colleagues do. In a just culture, how is this behavior classed?

  1. AReckless behavior, managed by immediate dismissal and reporting to the licensing board
  2. BSimple human error, managed only by consoling the nurse and moving on
  3. CAcceptable behavior, because it is common on the unit
  4. DAt-risk behavior, managed by coaching and fixing the system pressures behind it
17.Lab values & electrolytesMedium

A patient with suspected pulmonary TB needs sputum samples for acid-fast bacilli. Which instruction is correct?

  1. AGive one sample after brushing with mouthwash so it is clean
  2. BGive several deep-cough samples, often first thing in the morning
  3. CGive one sample of saliva collected from the mouth at any time of day
  4. DGive several samples of nasal mucus blown into a tissue
18.Lab values & electrolytesHard

On the evening after surgery, a patient’s hemoglobin has fallen from 12.5 g/dL to 8.1 g/dL (125 to 81 g/L), and the heart rate is 118/min. What is the most likely problem?

  1. ADehydration
  2. BBleeding
  3. CAn improving condition
  4. DNormal dilution after surgery that needs no action

3Solutions

1.Nursing fundamentals

Answer: A · Pass the first part into the toilet, then catch the middle part in the pot

Why this is the answer

After cleaning, the first stream flushes bacteria from the urethra, so the midstream part is collected in a sterile container. This reduces contamination.

Answer

A · Pass the first part into the toilet, then catch the middle part in the pot
2.Nursing fundamentals

Answer: C · For procedures that do not enter sterile body areas, such as giving an oral medicine

Why this is the answer

Aseptic technique is required when entering normally sterile sites or handling key parts of invasive devices. Routine non-invasive tasks only need standard precautions.

Answer

C · For procedures that do not enter sterile body areas, such as giving an oral medicine
3.Clinical nursing

Answer: A · It does not need routine INR monitoring

Why this is the answer

DOACs have predictable effects so INR monitoring is not needed. They still cause bleeding, have some interactions and need kidney function checked.

Answer

A · It does not need routine INR monitoring
4.Clinical nursing

Answer: D · Calmly reassure and redirect him while the team assesses his capacity and safety

Why this is the answer

De-escalation, reorientation and supervision come first. If he lacks capacity, the team must act in his best interests using the least restrictive measures, following local law and policy.

Answer

D · Calmly reassure and redirect him while the team assesses his capacity and safety
5.Arterial blood gas interpretation

Answer: uncompensated

Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.

ROME, value by value

pH 7.24: acidaemia (below 7.35)
PaCO₂ 43 mmHg: normal (35–45)
HCO₃⁻ 18 mmol/L: low (22–26)

Compensation

Clinically, also check the expected compensation: Winter’s formula expects PaCO₂ 33–37 mmHg, so the measured 43 mmHg points to an additional respiratory acidosis (a mixed disorder). The answer above is the ROME exam classification.

uncompensated

Answer

uncompensated
6.Arterial blood gas interpretation

Answer: added respiratory acidosis

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected PaCO₂

1.5·14 + 8 = 29 → 27–31 mmHg

Compare

measured: 35 mmHg → added respiratory acidosis

Answer

added respiratory acidosis
7.Clinical assessment scores

Answer: severe

Glasgow Coma Scale: add the best response in three areas. Eye opening E: 4 spontaneous, 3 to sound or speech, 2 to pressure, 1 none. Verbal V: 5 oriented, 4 confused, 3 inappropriate words, 2 incomprehensible sounds, 1 none. Motor M: 6 obeys commands, 5 localises, 4 normal flexion (withdraws), 3 abnormal flexion, 2 extension, 1 none. The total runs from 3 to 15. After a head injury, 13–15 is usually called mild, 9–12 moderate and 3–8 severe.

Score each area

E: does not open the eyes at all → 1
V: makes no sounds → 1
M: no movement at all → 1

Add

GCS = 1 + 1 + 1 = 3

Severity

GCS 3 → severe

Answer

severe
8.Clinical assessment scores

Answer: low–medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 32/min → 3
SpO₂ 96% → 0
on air → 0
SBP 112 mmHg → 0
HR 70/min → 0
alert (A) → 0
T 37.9 °C → 0

Total and red scores

NEWS2 = 3 + 0 + 0 + 0 + 0 + 0 + 0 = 3
At least one parameter scores 3.

Risk group

low–medium

Answer

low–medium

A single score of 3 needs an urgent review even when the total is low.

9.Enteral & parenteral nutrition calculations

Answer: ΔP = 46.4 g/day

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Protein needed

1.8·90 = 162 g/day

Protein from the feed

85·20 = 1700 mL = 1.7 L
1.7·68 = 115.6 g/day

Shortfall

ΔP = 162 − 115.6 = 46.4 g/day

Answer

ΔP = 46.4 g/day
10.Enteral & parenteral nutrition calculations

Answer: E = 1552 kcal/day

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Grams of dextrose and amino acids

dextrose: 17.5·1200/100 = 210 g
amino acids: 6·1200/100 = 72 g

Kilocalories per component

dextrose: 210·3.4 = 714 kcal
amino acids: 72·4 = 288 kcal
lipid: 500·1.1 = 550 kcal

Total energy

E = 714 + 288 + 550 = 1552 kcal/day

Answer

E = 1552 kcal/day
11.ECG rhythm strip interpretation

Answer: QT = 0.5 s

QT and QTc: the QT interval runs from the start of the QRS complex to the end of the T wave. It shortens as the heart rate rises, so it is corrected for rate with the R–R interval in seconds: Bazett QTc = QT/√RR and Fridericia QTc = QT/∛RR. Bazett is the formula most textbooks use; it over-corrects at fast rates, where Fridericia is preferred. Limits differ between references: a QTc above about 0.45 s in men or 0.46 s in women is usually called prolonged, and above 0.50 s markedly prolonged.

Measure

12.5 small boxes from the start of the QRS to the end of the T wave

Convert

QT = 12.5 × 0.04 s = 0.5 s

Answer

QT = 0.5 s

A rough rule: at normal rates the QT should be less than half the R–R interval (here R–R = 0.96 s).

12.ECG rhythm strip interpretation

Answer: ventricular rate = 42 bpm

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

Atrial rate

P–P = 21 small boxes = 0.84 s → 1500 ÷ 21 = 71.43 ≈ 71 per minute

Ventricular rate

R–R = 36 small boxes = 1.44 s → 1500 ÷ 36 = 41.67 ≈ 42 per minute

Answer

ventricular rate = 42 bpm

Answer

ventricular rate = 42 bpm

Third-degree block with a narrow-complex junctional escape (usually 40–60 per minute).

13.Prioritization & delegation

Answer: B · “My husband can smoke in my room if the window is open.”

Why this is the answer

Oxygen supports combustion, so no one may smoke near it, even with a window open. Keeping it away from flames and avoiding oil-based products are correct.

Answer

B · “My husband can smoke in my room if the window is open.”
14.Prioritization & delegation

Answer: B · A 60-year-old with chest pressure, sweating and nausea for 20 minutes

Why this is the answer

Chest pressure with sweating and nausea may be a heart attack, so the patient needs an ECG within minutes. The other patients are stable and can safely wait.

Answer

B · A 60-year-old with chest pressure, sweating and nausea for 20 minutes
15.Infection control & patient safety

Answer: C · The patient’s identity is checked against the blood product and its paperwork at the bedside

Why this is the answer

Wrong-patient transfusion can cause a fatal ABO reaction, so the final check is always done at the bedside, with positive patient identification against the product label, compatibility tag and order. Many US hospitals require two qualified people for this check, while UK guidance allows one trained person if positive identification is used. Local policy decides who checks.

Answer

C · The patient’s identity is checked against the blood product and its paperwork at the bedside
16.Infection control & patient safety

Answer: D · At-risk behavior, managed by coaching and fixing the system pressures behind it

Why this is the answer

At-risk behavior is a choice whose risk is not recognized or is believed to be justified, often because shortcuts have become normal. It is managed by coaching and removing the pressures behind it, while reckless behavior may need disciplinary action.

Answer

D · At-risk behavior, managed by coaching and fixing the system pressures behind it
17.Lab values & electrolytes

Answer: B · Give several deep-cough samples, often first thing in the morning

Why this is the answer

Usually a series of three sputum samples is collected, at least one in the early morning, when secretions have pooled overnight. The patient rinses with water (not mouthwash), takes deep breaths and coughs deeply to bring up sputum, not saliva. Airborne precautions are used.Checked against: Sputum Culture · MedlinePlus (NIH) (2024); Acid-Fast Bacillus (AFB) Tests · MedlinePlus (NIH) (2025)

Answer

B · Give several deep-cough samples, often first thing in the morning
18.Lab values & electrolytes

Answer: B · Bleeding

Why this is the answer

A fall of more than 4 g/dL with a fast heart rate suggests ongoing blood loss. The nurse assesses the wound and drains, monitors the vital signs and escalates urgently. Some dilution from IV fluids is common, but not this much, and not with tachycardia.Checked against: Hemoglobin Test · MedlinePlus (NIH) (2024)

Answer

B · Bleeding

ExamProblems · examproblems.com/courses/nursing-fundamentals